Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Albuquerque, NM

August 18, 2008Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 18, 2008, 3:26 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 3:26 PM MDT (21:26 UTC)
Expired
Aug 18, 2008, 4:30 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Chaves County, NM, Lincoln County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON AUG 18 2008

.DISCUSSION...UPPER LOW CENTER WILL CONTINUE TO SPIN OVER THE TEXAS
PANHANDLE THROUGH THIS EVENING...AFTER WHICH TIME IT/S FORECAST TO
DRIFT A LITTLE FARTHER TO THE SOUTHEAST FOR WHAT MODELS INDICATE
WILL BE A MULTI DAY VISIT TO TEXAS AND OKLAHOMA. APPEARS THE
CIRCULATION AROUND THE LOW CENTER WILL CONTINUE TO IMPACT EASTERN
NEW MEXICO TONIGHT AND INTO TUESDAY BEFORE WANING.

WILL KEEP THE FLASH FLOOD WATCH INTACT FOR THE EASTERN PLAINS THIS
EVENING. AT LEAST ISOLATED LOCALES IN THE PLAINS HAVE RECEIVED OVER
3 INCHES OF RAIN IN THE LAST 2-3 DAYS...SO ANY HEAVY RAIN ON TOP OF
THAT MAY SERVE TO AGGRAVATE THE SITUATION. DOESN/T APPEAR TO BE ANY
SIGNIFICANT DRYING FORECAST IN THE SHORT TERM EITHER...EXCEPT IN THE
NORTHWEST CORNER...WHICH NEVER GOT THE DEEPER MOISTURE THAT WAS
NOTED FARTHER EAST ANYWAY.  WHILE CONVECTION HAS BEEN SLOW TO
INITIATE TODAY...LAPS/MSAS INDICATE CENTRAL...EAST AND SOUTHWEST NEW
MEXICO DESTABILIZING.  AT THE SAME TIME...MODELS INDICATED SOME LOW
LEVEL UPSLOPE FLOW INTO THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN LATE THIS AFTERNOON AND THIS EVENING. PER SPC OUTLOOK...THERE
STILL COULD BE SOME ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON
AND EVENING...BUT RIGHT NOW NOT ANTICIPATING AN ENCORE OF SUNDAY/S
EVENTS.

WITH AT LEAST SOME POTENTIAL FOR AN EAST TO SOUTHEAST CANYON WIND AT
KSAF AND KABQ THIS EVENING...AND LINGERING MOISTURE...CENTRAL
MOUNTAIN CHAIN AND EAST WILL CONTINUE TO SEE AT LEAST ISOLATED
ACTIVITY THROUGH WEDNESDAY. BY THEN...THE WESTERLIES START TO KICK
THE LOW EASTWARD. BY LATE IN THE WEEK...MODELS START TO WET UP
AGAIN...AND A COOL FRONT SAGS INTO THE NORTHEAST THANKS TO A TROUGH
PASSING THROUGH THE NORTHERN ROCKIES.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL
AND EASTERN AREAS OF THE STATE THROUGH THE REST OF THE AFTERNOON
INTO THE EVENING. LOOK FOR LOCALIZED MVFR CONDITIONS ASSOCIATED WITH
HEAVIER STORM ACTIVITY. TERMINAL SITES MOST LIKELY AFFECTED INCLUDE
ROW...TCC AND TO A LESSER EXTENT LVS. SAF COULD SEE SOME SHOWER AND
THUNDERSTORM ACTIVITY AS WELL BUT WOULD BE HIGHER BASED. EXPECT
WIDESPREAD MVFR AND POSSIBLY IFR CONDITIONS ACROSS THE EAST TO
DEVELOP LATER TONIGHT ONCE THUNDERSTORM ACTIVITY DRAWS DOWN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...THE FORECAST AREA WILL BE SPLIT DOWN THE MIDDLE AS
FAR AS WET VS DRY AND LOW HUMIDITY VS HIGH HUMIDITY OVER THE NEXT
FEW DAYS. DRIEST AIR WILL BE FOUND ACROSS THE WEST...ESPECIALLY
NORTHWEST WHILE MORE MOIST AREA WILL BE OBSERVED ACROSS THE EASTERN
PLAINS. OVERALL... A GRADUAL WARMING AND DRYING TREND EXPECTED FROM
WEST TO EAST THROUGH THE WORK WEEK. LONG RANGE MODELS ARE HINTING AT
A BACK DOOR FRONT TO REINFORCE COOLER AND MORE MOIST AIR ACROSS
EASTERN AREAS LATER IN THE WEEK OR OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  91  58  91 /   0   5   0  10
GALLUP..........................  45  86  52  86 /   0   5   5  10
GRANTS..........................  44  86  51  85 /   5   5  10  10
GLENWOOD........................  56  90  59  89 /  10  10  20  20
CHAMA...........................  36  80  42  83 /  20  10  20  20
LOS ALAMOS......................  48  79  50  81 /  20  10  20  20
RED RIVER.......................  35  71  37  76 /  20  20  30  30
TAOS............................  44  80  46  82 /  20  20  30  20
SANTA FE........................  51  81  54  83 /  20  20  20  20
SANTA FE AIRPORT................  52  82  55  85 /  20  10  20  20
ESPANOLA........................  49  84  52  86 /  20  10  20  20
ALBUQUERQUE HEIGHTS.............  61  86  63  88 /  20  10  20  20
ALBUQUERQUE VALLEY..............  57  87  58  89 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  57  83  59  86 /  20  10  20  20
ALBUQUERQUE WEST MESA...........  55  86  59  89 /  20  10  20  20
SOCORRO.........................  57  88  58  89 /  10  10  20  20
SANDIA PARK/CEDAR CREST.........  48  78  48  81 /  20  10  20  20
MORIARTY/ESTANCIA...............  49  80  50  84 /  20  10  30  20
CARRIZOZO.......................  54  86  55  89 /  20  20  20  20
RUIDOSO.........................  50  79  50  80 /  30  30  30  20
RATON...........................  48  78  48  83 /  20  20  20  20
LAS VEGAS.......................  47  75  48  80 /  40  30  30  20
ROY.............................  52  75  52  81 /  30  20  30  20
CLAYTON.........................  54  75  54  81 /  40  20  20  10
SANTA ROSA......................  54  82  55  85 /  30  20  30  20
TUCUMCARI.......................  57  80  57  86 /  30  20  20  10
FORT SUMNER.....................  58  81  58  86 /  30  20  20  10
CLOVIS..........................  57  79  59  86 /  40  20  20  10
PORTALES........................  59  80  60  86 /  40  30  20  10
ROSWELL.........................  61  84  63  88 /  40  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ005>007-012-013-018>021.

&&
Hazardous weather outlook, Aug 18, 6:00 AM MDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 18 2008

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN PLAINS WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS. IN ADDITION...AN
ISOLATED STRONG OR SEVERE STORM WITH LARGE HAIL AND DAMAGING
WINDS IS ALSO POSSIBLE...WITH THE BEST CHANCES FOR SEVERE WEATHER
ACROSS THE SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR
FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637.

34

In the hours before

Local storm report, Aug 18, 12:08 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      PORTALES                34.18N 103.35W
08/17/2008                   ROOSEVELT          NM   EMERGENCY MNGR

            TRAFFIC HAD TO BE DIVERTED NEAR FLOYD BECAUSE TWO LOW
            SPOTS WERE FLOODED ON HIGHWAY GOING INTO FLOYD.

&&

50
Local storm report, Aug 18, 12:08 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1208 PM MDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      FLOYD                   34.18N 103.35W
08/17/2008                   ROOSEVELT          NM   EMERGENCY MNGR

            TRAFFIC HAD TO BE DIVERTED NEAR FLOYD BECAUSE TWO LOW
            SPOTS WERE FLOODED ON HIGHWAY GOING INTO FLOYD.

&&

50
Special weather statement, Aug 18, 1:30 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
130 PM MDT MON AUG 18 2008

NMZ026-182000-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
130 PM MDT MON AUG 18 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF PINON. MOVEMENT
WAS SOUTHEAST AT 16 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 18, 2:15 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT MON AUG 18 2008

NMZ016-017-182045-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
215 PM MDT MON AUG 18 2008

...LINE OF STRONG STORM MOVING OVER EAST CENTRAL LINCOLN COUNTY...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 13 MILES NORTHEAST OF ARABELA TO ARABELA. MOVEMENT WAS SOUTHEAST
AT 17 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY...INCLUDING HIGHWAYS 246 AND 368.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Aug 18, 2:44 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
244 PM MDT MON AUG 18 2008

NMZ026-182115-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
244 PM MDT MON AUG 18 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DUNKEN. MOVEMENT WAS SOUTH
AT 17 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY...INCLUDING HIGHWAY 24 AND RUSSELL GAP ROAD.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Aug 18, 2:55 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 S BELEN               34.56N 106.78W
08/17/2008  M1.00 INCH       VALENCIA           NM   PUBLIC

            HAIL BROKE SKY LIGHT...SHREDDED GARDEN AND LEFT WELTS ON
            HORSES.

&&

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance60 min
Aug 17, 6:05 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union55 min
Aug 17, 6:14 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe61 min
Aug 17, 6:22 PM MDTTornado WarningABQDe Baca, Guadalupe38 min
Aug 17, 6:23 PM MDTSevere Thunderstorm WarningABQSocorro67 min
Aug 17, 6:56 PM MDTTornado WarningABQDe Baca, Guadalupe49 min
Aug 17, 7:00 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union60 min
Aug 17, 7:09 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union2 hr
Aug 17, 7:23 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay, Roosevelt, San Miguel112 min
Aug 17, 7:29 PM MDTAreal Flood AdvisoryABQSocorro91 min
Aug 17, 7:29 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe61 min
Aug 17, 7:31 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro59 min
Aug 17, 7:32 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel58 min
Aug 17, 7:46 PM MDTTornado WarningABQDe Baca44 min
Aug 17, 7:51 PM MDTTornado WarningABQQuay, San Miguel39 min
Aug 17, 8:12 PM MDTSevere Thunderstorm WarningABQDe Baca63 min
Aug 17, 8:24 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt66 min
Aug 17, 8:30 PM MDTTornado WarningABQChaves, De Baca45 min
Aug 17, 8:36 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln54 min
Aug 17, 9:03 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt57 min
Aug 17, 9:09 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Guadalupe, Quay, Roosevelt2 hr
Aug 17, 9:21 PM MDTTornado WarningABQCurry, Roosevelt39 min
Aug 17, 9:27 PM MDTTornado WarningABQCurry, Roosevelt48 min
Aug 17, 9:55 PM MDTTornado WarningABQRoosevelt50 min
Aug 17, 9:58 PM MDTSevere Thunderstorm WarningABQChaves62 min
Aug 17, 10:17 PM MDTFlash Flood WarningABQRoosevelt118 min
Aug 17, 10:30 PM MDTAreal Flood AdvisoryABQChaves2 hr
Aug 17, 11:02 PM MDTSevere Thunderstorm WarningABQChaves58 min
Aug 17, 11:35 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt115 min
Aug 18, 12:34 AM MDTAreal Flood AdvisoryABQChaves56 min
Aug 18, 2:28 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln62 min
Aug 18, 5:10 PM MDTSevere Thunderstorm WarningABQLincoln41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.